A recent study in the current issue of the Journal of Orthopedic Trauma linked the osteoporosis drug, Fosamax to femur fractures.
Oh no…not again. That’s all we need, is a half written small observational study that doesn’t give people enough information but that stirs up a hugh amount of fear and panic. I remember something very similar a few years ago. I’m referring to the Women’s Health Initiative Study in 2002, that looked at the drug Prempro and sparked so much fear in the menopausal community that it brought women in doctors’ offices in droves with frustration, confusion and lots of questions.
I feel like this study is bound to do the same thing. This small observational study included 70 patients of whom 25 patients (36%) experienced femur fractures who were taking Fosamax on average of 4 years or more. These fractures were somewhat unique in that 19 of the 25 patients had a straight line fracture across the bone with an overhang on one side and the bone actually appeared strong, not osteoporotic.
So what’s the problem? First of all, it’s a retrospective study so there is some selection bias. What about the 64% of people who were not taking Fosamax as long, or at all? What was the average age of the population that fractured verses not fractured? What was the bone mineral density (BMD) of these patients? What was the sex distribution? Were they on estrogen, steroids or other medications? What was their Vitamin D level? None of these details were mentioned, but all are valid and can be associated in some degree to bone fracture.
Also, before anyone gets all bent out of shape, these side effects are nothing new with this class of drugs (bisphosphonates). The side effects listed in the drug insert include: osteonecrosis of the jaw, severe bone pain, sudden leg fractures that don’t heal, irregular heart beats, and GI side effects to name a few.
The bottom line: Fosamax and other drugs in this class (Actonel, Boniva) are not for everyone. Just like hormone replacement therapy is not for all women. Practitioners need to see what other options patients may have to prevent fracture and further bone loss before prescribing these drugs. Lets face it…all drugs (and supplements for that matter) have potential side effects. Be aware of them. Determine whether the benefits of anything you take outweigh the risks.
I go through a comprehensive history with patients when I see them for routine visits and especially with abnormal DEXA scans (bone mineral density). I look at their lifestyle, including diet, exercise, supplements and medications. I evaluate family history and other risk factors in addition to checking Vitamin D, thyroid, serum calcium, parathyroid and other hormone levels including adrenal hormones.
Food allergies need to be ruled out, especially gluten. If you have inflammation in the gut, you can’t absorb nutrients like calcium, magnesium and the other 16 bone-building nutrients to keep bones strong. I also check for intestinal pathogens like Candida (yeast), overgrowth of bacteria and parasites. It’s also interesting how many people are actually low in stomach acids. The convenience of having over the counter antacids has not helped us in our ability to absorb these essential minerals. Stomach acids are needed to absorb minerals.
You really need more information in a study to make a sound judgement on whether this drug and its side effects applies to you. Talk to your practitioner and see if there are other options for you. I have seen both benefits and side effects with Fosamax and other bisphosphonates, but they do need to be individualized to each persons needs.
For more reading on osteoporosis: Brown, Susan. “Better Bones, Better Body”. Keats Publishing, 2000.